Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Early signs of mania
Aug 31, 2005

Dear Dr Howarth,

I am a Bipolar mixed affective type and am noticing early signs of mania within myself. I am very compliant to my meds. I take Lamotrogine 75mg 3 times daily, Trazadone 400mg at night and 15mg Zoplicone. I was diagnosed HIV on the 7th June this year. I agreed to take part in a drug trial and am taking sustiva 600mg, videx 400mg, Epivir 300mg and kaletra 400mg twice daily. I am also getting sustanon which is an anabolic testosterone replacement therapy here in europe 250mg every two weeks due to very low testosterone levels. I am also on tramadol 50mg 4 times a day. Now from what I understand a modd stabilisier should counteract any mania induced by anabolic steroids. I am worried that either the tramadol or the sustiva is the root cause of this early mania. My viral load was 5,000,000 and is now at 500,000 and my cd4 is at 850.I have had experience in the past due to kidney stones and morphine for pain relief that it induced mania and tramadol is an opiate. Or could it be the sustiva, I have had none of the side effects listed as commmon with sustiva ie nightmares , depression etc. In fact I have remained pretty much side effect free to date. I am concerned also as I have just recently moved to holland and lamotrogine is unknown here I have gone down the ususal route of lithium, valproate etc. and found lamotrogine the most effective. I also had a severe mental as opposed to physical anxiety attack last week and my doctor prescribed proporpanol for it? i would have though olanzapine would have been more effective? Do you feel I am having a mood swing infliceted by sustiva or am i just normal cycling for my type of BI Polar? The earliest appointment I can get with a psychiatrist here is not until the first week of september as everything shuts for the month of August here. I am worried by then I will be in the middle of a full blown manic phase. Could you be so kind to give me your opinion on this matter?

Kind regards

Paddy

Response from Dr. Horwath

Lamotrigine is very effective, but the blood level sometimes needs to be monitored to get the appropriate dose. Have your doctor arrange for a blood level. If the level is too low, then the dose needs to be increased. Alternativel, another anti-manic drug can be added. Several other drugs are now commonly used to treat mania, including olanzapine, risperidone, quetiapine, ziprasidone and aripiprazole.

Mood symptoms are a fairly common side effect of Sustiva. I have seen several patients develop mood swings due to Sustiva. However, if the Sustiva is working for your HIV treatment, then you should discuss the problem with your HIV specialist before making any drastic treatment decisions.

Manic symptoms are not a common side effect of testosterone.



Previous
How do I tell my Wife
Next
Why bother with meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement